Alert archive / Ohio / Small Craft Advisories in 2019

Small Craft Advisory 83, NWS Cleveland, OH

December 6, 2019

NWS Cleveland, OH issued this small craft advisory at Dec 6, 2019, 4:01 AM EST. It took effect at Dec 6, 2019, 10:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2019, 4:01 AM EST (09:01 UTC)
In effect from
Dec 6, 2019, 10:00 AM EST
Expired
Dec 7, 2019, 4:00 AM EST
In force
18 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

975 
WHUS71 KCLE 060901
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
401 AM EST Fri Dec 6 2019

LEZ146>149-061715-
/O.NEW.KCLE.SC.Y.0083.191206T1500Z-191207T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
401 AM EST Fri Dec 6 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SATURDAY...

* WHAT...Southwest winds of 15 to 25 knots this morning becoming
  northwest with gusts up to 30 knots. Waves of 3 to 6 feet 
  expected.

* WHERE...Portions of central Lake Erie from Avon Ohio to the New
  York waters.

* WHEN...From 10 AM this morning to 4 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
4 follow-up statements
906 
WHUS71 KCLE 061451
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
951 AM EST Fri Dec 6 2019

LEZ146>149-062300-
/O.CON.KCLE.SC.Y.0083.191206T1500Z-191207T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
951 AM EST Fri Dec 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WHAT...Southwest winds of 15 to 25 knots this morning becoming 
  northwest with gusts up to 30 knots. Waves of 3 to 6 feet 
  expected.

* WHERE...Portions of central Lake Erie from Avon Ohio to the 
  New York waters.

* WHEN...From 10 AM this morning to 4 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
490 
WHUS71 KCLE 062040
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
340 PM EST Fri Dec 6 2019

LEZ146>149-070445-
/O.CON.KCLE.SC.Y.0083.000000T0000Z-191207T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
340 PM EST Fri Dec 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WHAT...Northwest winds of 15 to 25 knots with gusts up to 30
  knots. Waves 3 to 6 feet.

* WHERE...Portions of central Lake Erie from Avon Ohio to the 
  New York waters.

* WHEN...Through 4 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
691 
WHUS71 KCLE 070238
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
938 PM EST Fri Dec 6 2019

LEZ146>149-070900-
/O.CON.KCLE.SC.Y.0083.000000T0000Z-191207T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
938 PM EST Fri Dec 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WHAT...Northwest winds of 15 to 20 knots with gusts up to 25
  knots. Waves 3 to 5 feet.

* WHERE...Portions of central Lake Erie from Avon Ohio to the 
  New York waters.

* WHEN...Through 4 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
473 
WHUS71 KCLE 070909
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
409 AM EST Sat Dec 7 2019

LEZ146>149-071015-
/O.EXP.KCLE.SC.Y.0083.000000T0000Z-191207T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
409 AM EST Sat Dec 7 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves of 1 to 3 feet will continue to decrease today. Northwest
winds of 10 to 15 knots will decrease to 10 knots or less and 
become southwest as high pressure expands over Lake Erie. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 1:55 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 6, 1:55 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
155 AM EST Fri Dec 6 2019

.SYNOPSIS...
A weak low pressure system will move East from the upper
Midwest across the lower Great Lakes late tonight with a
trailing cold front moving East across the region tomorrow
morning. High pressure will move southeast to the Ohio Valley
by Saturday morning and move east to the New England coast by
Sunday. A potentially stronger low pressure system will slowly
move east across the Great Lakes region on Monday and Tuesday
with high pressure beginning to build in from the west on
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
With the mid evening update have just tweaked the hourly
temperatures for the rest of the evening. Northwest OH is still
in the upper 30s/near 40. Overall locations will move little
tonight and the areas like Wooster which had clearing and an
early drop, will rise back up to join the neighbors by morning.
Kept the change of a rain/snow mix in the forecast for Friday,
especially in the morning. Boundary layer warms and with
surface temperatures once again in the mid 30s, felt it was
needed. Previous discussion follows.

Weak westerly flow across the lake is still causing lake effect
clouds across the Snowbelt region this afternoon with a few
linger scattered light snow showers or flurries. But, the
accumulating snowfall is over for this lake effect event for
now. Another fast moving and weak low pressure system will race
across the lower Great Lakes region late tonight into early
Friday morning. Surface winds will briefly shift to
southwesterly tonight ahead of a fast moving cold front.

Low level clouds will increase again late tonight and Friday
morning ahead of the approaching mid level wave. A band of light
snow will develop ahead of the track of the surface low mainly
across the northern portions of the lake into far northwest
Pennsylvania by Friday morning. Light accumulations may be
possible but not expecting much in the way of impacts at this
time. The cold front will move through early Friday morning
with gusty northwest winds 15 to 25 mph returning across the
region. Colder air loft with 850 mb temperatures falling to
around -10C will regenerate scattered lake effect snow showers
for the primary Snowbelt area of far NE Ohio into NW
Pennsylvania late Friday morning through Friday evening. An inch
or two of snowfall could be possible in the higher terrain of
the Snowbelt areas. High pressure moves in late Friday night
into early Saturday morning with lighter winds. Skies will also
clear out for portions of central and western Ohio. Clouds will
linger across the Snowbelt areas for much of the next 36 hours.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A surface ridge of high pressure will remain over the
forecast area Saturday into Sunday.  The ridge will begin
to break down on Sunday evening as a cold front approaches the
region.  This front will begin to push a few showers into parts of
northwest Ohio Sunday evening. Scattered showers will then spread
over all of the forecast area by Monday morning.  The threat of
widespread showers will develop on Monday.  The GFS and ECMWF show
the development of a surface low pressure wave on the front by 18Z
Monday. The GFS is more aggressive with the low deepening as it
moves northwest of the forecast area. Widespread showers are
expected to continue through Monday night until the surface low
pushes north of the forecast area. This storm system will drag a
significant cold front across the forecast area late Monday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A cold front will be moving across the forecast area Tuesday morning.
Strong cold air advection will occur behind this front.  Rain showers
will slowly transition to snow showers during the day Tuesday.  High
temperatures are likely to occur near sunrise and drop throughout
the day.  Both the ECMWF and GFS show 850mb temperatures reaching
near -20C on Wednesday.  The GFS is a little faster with the cold
air while the ECMWF is slower with its progression.  Lake effect
snow is likely during the Tuesday night through Wednesday period.
The current models show more of a westerly flow which would favor NW
PA.  While the difference between the lake and 850mb temperatures
look extreme, the ambient air mass looks rather dry for this event
and could be a limiting factor. The GFS shows a quick return flow on
Thursday which would end the Lake Effect snow threat. However, the
slow progression of the colder air by the ECMWF could indicate the
lake effect potential may linger into Thursday. I will leave a
chance of snow showers in the snow belt with this forecast update
for Thursday.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
A weak low pressure system and associated cold front will move
through the Great Lakes region today. Ahead of the system, VFR
and mid-level clouds reign over the region. A low level cold
front and low-level jet will enter over the next several hours
and present a window of LLWS ahead of the surface cold front.
The surface cold front reaches the area by late morning and
winds shift to the west with lower ceilings entering the region.
Some rain and snow may be present, especially where there is
some lake influence. These low clouds may dip to MVFR but just
for a brief period for most areas as dry air is quick to filter
back in over the region. Winds veer around to the northwest in
the second half of the period and non-VFR will be focused on the
Snow Belt region where some low clouds and precipitation may
persist.

.OUTLOOK...Non-VFR possible early Saturday morning across
eastern OH/NW PA. Non- VFR likely late Sunday through Monday
with rain. Non- VFR across the snowbelt into Tuesday.

&&

.MARINE...
The Small Craft Advisory for Geneva-on-the-Lake to Ripley has
been allowed to expire. Westerly winds have diminished and will
shift to southwesterly over much of the lake and ease to 10 to
15 knots by the end of today as high pressure ridging slides
eastward over Lake Erie. Simultaneously, waves as large as 4 to
5 feet in portions of central and eastern Lake Erie will likely
subside to 3 feet or less by this early evening.

A weak area of low pressure advances east across the Southern Great
Lakes tonight and Friday morning. The trailing cold front will
likely move southeastward across Lake Erie Friday morning and cause
southwesterly winds to veer to northwesterly. Waves of 3 to 6 feet
will develop again on Friday and Small Craft Advisories will likely
be needed east of Vermilion late Friday morning through Friday
night.

Behind the cold front, a large area of high pressure will build east
across the lakes through Saturday and reach southern New England by
Sunday. Simultaneously, northwesterly winds will back gradually to
southerly. On Monday and Tuesday, the aforementioned ridge will
continue moving eastward. Simultaneously, a low should move from the
Southern Great Plains Monday morning to the Central Great Lakes
Monday evening and then to northern Quebec by early Tuesday
evening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Oudeman
SHORT TERM...Garnet
LONG TERM...Garnet
AVIATION...Sefcovic
MARINE...Jaszka
Hazardous weather outlook, Dec 5, 10:01 AM EST, 18 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1001 AM EST Thu Dec 5 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-061515-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
1001 AM EST Thu Dec 5 2019

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.